Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Mar 17, 2012, 9:38 AM CDT for McHenry County, Illinois. It was in force for 22 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2012, 9:38 AM CDT (14:38 UTC)
- Expired
- Mar 17, 2012, 10:00 AM CDT
- In force
- 22 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McHenry County, IL
The radar
The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 9:42 AM CDT | HAIL 0.5 | 2 Sse Woodstock, IL | PEA WITH OCCASIONAL MARBLE SIZED HAIL. AS WELL AS HEAVY RAIN WITH PONDING ON THE ROADS. |
| Mar 17, 9:45 AM CDT | HAIL 1 | 1 S Woodstock, IL | |
| Mar 17, 9:49 AM CDT | HAIL 0.75 | Woodstock, IL | |
| Mar 17, 9:53 AM CDT | HAIL 0.5 | 3 Wnw Bull Valley, IL | BETWEEN PEA AND MARBLE SIZED HAIL OCCURRED FOR SHORT DURATIONS BETWEEN 940 AM AND TIME OF REPORT. HAIL SIZE RANGE BETWEEN 0.25 AND 0.375 INCHES. |
| Mar 17, 10:07 AM CDT | HAIL 0.75 | Woodstock, IL | PEA TO DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1859 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS53 KLOT 171438 SVRLOT ILC111-171500- /O.NEW.KLOT.SV.W.0003.120317T1438Z-120317T1500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 938 AM CDT SAT MAR 17 2012 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MCHENRY COUNTY IN NORTHEAST ILLINOIS... * UNTIL 1000 AM CDT * AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WOODSTOCK TO HUNTLEY...AND MOVING EAST AT 5 MPH. AROUND 930 AM CDT ONE INCH DIAMETER HAIL WAS REPORTED NEAR WOODSTOCK WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... MCHENRY...BULL VALLEY...HUNTLEY...LAKEWOOD AND CRYSTAL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4236 8828 4215 8834 4215 8852 4233 8846 TIME...MOT...LOC 1437Z 255DEG 4KT 4232 8841 4219 8849 WIND...HAIL <50MPH 1.00IN $$ LENNING
2 follow-up statements
773 WWUS53 KLOT 171455 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 955 AM CDT SAT MAR 17 2012 ILC111-171500- /O.CON.KLOT.SV.W.0003.000000T0000Z-120317T1500Z/ MCHENRY IL- 955 AM CDT SAT MAR 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MCHENRY COUNTY UNTIL 1000 AM CDT... AT 948 AM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERE THUNDERSTORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THESE STORMS WERE LOCATED IN THE AREA BETWEEN WOODSTOCK...UNION...AND CRYSTAL LAKE AND WERE MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... MCHENRY...BULL VALLEY...LAKEWOOD AND CRYSTAL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4236 8828 4215 8834 4215 8852 4233 8846 TIME...MOT...LOC 1452Z 255DEG 4KT 4232 8839 4219 8847 WIND...HAIL <50MPH 1.00IN $$ LENNING
838 WWUS53 KLOT 171506 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1006 AM CDT SAT MAR 17 2012 ILC111-171515- /O.EXP.KLOT.SV.W.0003.000000T0000Z-120317T1500Z/ MCHENRY IL- 1006 AM CDT SAT MAR 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCHENRY COUNTY HAS EXPIRED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS FOR THE TIME BEING. HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. ANOTHER WARNING MAY STILL BE NECESSARY THIS MORNING. LAT...LON 4236 8828 4215 8834 4215 8852 4233 8846 TIME...MOT...LOC 1455Z 255DEG 4KT 4232 8839 4219 8847 $$ LENNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:58 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 17, 7:58 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 758 AM CDT SAT MAR 17 2012 .MESOSCALE DISCUSSION... 759 AM CDT STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS CONTINUE TO PROGRESS SLOWLY EASTWARD ACROSS NORTH/NORTHWEST PORTIONS OF THE CWA. MODELS NOT EXACTLY DOING A BANG UP JOB HANDLING THIS CONVECTION...BUT THE RUC DOES SHOW AN AREA OF MODEST MOISTURE CONVERGENCE OVER S WI/N IL AT THE NOSE OF A BROAD LOW LEVEL JET. COULD MAKE AN ARGUMENT FOR A WEAK WAVE IN WATER VAPOR IMAGERY AS WELL...BUT REALLY NO GOOD INDICATION OF FEATURE IN PROFILER DATA. ASSUMING THE CONVECTION IS BEING DRIVEN MAINLY BY WARM AIR ADVECTION ASSOCIATED WITH BROAD LOW LEVEL JET WOULD EXPECT IT TO WEAKEN OVER THE NEXT COUPLE OF HOURS. DESPITE ANEMIC FLOW AND DEEP LAYER SHEAR...MORNING SOUNDINGS FROM BOTH DVN AND ILX SHOWED 3000+ J/KG OF CAPE WITH VIRTUALLY NO INHIBITION FOR PARCELS LIFTED FROM 950MB. GIVEN THE STEEP LAPSE RATES...STRONG INSTABILITY...AND LOW WET BULB ZERO HEIGHTS STORMS COULD CONTINUE POSE A THREAT OF MARGINALLY SEVERE HAIL THIS MORNING DESPITE THE PITIFUL SHEAR PROFILES. IZZI && .DISCUSSION... 311 AM CDT THE MAIN CONCERNS DURING THE PERIOD WILL CONTINUE TO CENTER AROUND THIS UNPRECEDENTED STREAK OF RECORD BREAKING TO RECORD SHATTERING TEMPERATURES OVER THE NEXT COUPLE OF DAYS AND ALSO THE THREATS OF CONVECTION TONIGHT AND AGAIN BY MID TO LATE NEXT WEEK. TEMPERATURES OVER THE PAST COUPLE OF DAYS HAVE BEEN REACHING INTO THE UPPER 70S TO LOW 80S...WHICH HAVE BEEN BREAKING THE DAILY RECORDS BY A GOOD 4 TO 6 DEGREES. NOT ONLY DOES THIS APPEAR TO ALSO BE THE CASE FOR THE WEEKEND...BUT WE MAY ACTUALLY BE A COUPLE OF DEGREES WARMER ACROSS THE AREA FOR SATURDAY AND SUNDAY. THIS LOOKS TO OCCUR AS THE UPPER LEVEL WEATHER PATTERN AMPLIFIES IN RESPONSE TO A STRONG TROUGH DIGGING ONSHORE ACROSS THE WESTERN CONUS. THE MAIN RESULT FOR THE CENTRAL CONUS WILL BE RISING HEIGHTS ALOFT...WITH THE MODEL GUIDANCE INDICATING THE 576 DM 500 MB HEIGHT CONTROL LIFTING ACROSS NORTHEASTERN ILLINOIS BY SUNDAY AFTERNOON. THIS IS INDICATIVE OF MEAN TEMPERATURES WITHIN THE ATMOSPHERIC COLUMN WARMING EVEN MORE. WITH THIS IN MIND I WOULD EXPECT LOW 80S IN MOST AREAS...WITH THE EXCEPTION OF AREAS NEAR THE LAKE IN LAKE COUNTY ILLINOIS WHERE AFTERNOON LAKE BREEZES MAY LEAVE TEMPERATURES SLIGHTLY COOLER. SUNDAY MAY END UP BEING THE WARMEST WITH MID 80S POSSIBLE. THIS COULD MEAN THAT RECORDS TODAY AND ON SUNDAY BECOME BROKEN BY 7 TO AS MUCH AS 10 DEGREES. AS IS TYPICAL WITH A WARM AND MOIST ATMOSPHERE...THERE WILL BE A GOOD AMOUNT OF INSTABILITY AGAIN TODAY. IN FACT...LOCAL RADAR IMAGERY THIS MORNING ALREADY INDICATES SOME CONVECTION BUBBLING UP ACROSS NORTHWESTERN ILLINOIS WITHIN A REGION OF WARM AIR ADVECTION. BUFFER SOUNDINGS INDICATE UPWARDS OF 1,500 J/KG OF MLCAPE THIS AFTERNOON AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE THAT WILL LIFT EAST-NORTHEASTWARD ACROSS THE MID MISSISSIPPI VALLEY LATER TODAY INTO THIS EVENING. THE LATEST MODEL GUIDANCE INDICATES SOME DISCREPANCIES IN THE NORTHWARD EXTENT OF CONVECTION ASSOCIATED WITH THIS WAVE. THE 12 UTC/16TH ECMWF IS SLIGHTLY FARTHER NORTH WITH THE MID LEVEL WAVE LATER THIS EVENING AND THUS IT INDICATES HIGHER PROBABILITIES OF AN AREA OF CONVECTION GETTING INTO THE CHICAGO METRO AREA. HOWEVER...MOST OF THE MESOSCALE GUIDANCE INDICATES A SLIGHTLY FARTHER SOUTH TRACK OF THE CONVECTION...PRIMARILY ACROSS CENTRAL ILLINOIS AND INDIANA. WITH THIS IN MIND...I PLAN ON CONTINUING THE HIGHEST POPS ACROSS MY SOUTHEASTERN COUNTIES FOR TONIGHT. IN SPITE OF THIS...THUNDERSTORMS GETTING INTO THE CHICAGO AREA ARE STILL QUITE POSSIBLE. SUNDAY AS MENTIONED ABOVE LOOKS TO BE POSSIBLY THE WARMEST DAY OF THIS STRETCH. THE ONLY CAVEAT TO JUST WILL BE IF ANY REMNANTS OF THE OVERNIGHT CONVECTION ACROSS MY SOUTHERN COUNTIES REMAINS SUNDAY MORNING AND HINDERS WARMING SOME DURING THE AFTERNOON. BY MONDAY STRONGER SOUTHERLY FLOW SHOULD DEVELOP ALOFT AS THE WESTERN TROUGH BEGINS TO SHIFT EAST OVER THE HIGH PLAINS. IT APPEARS THERE COULD BE A FEW EMBEDDED SHORT WAVE DISTURBANCES RACING NORTHWARD ACROSS THE AREA WITHIN THIS FLOW REGIME. WITH THIS IN MIND I SPREAD SOME SLIGHT CHANCE POPS AS FAR EAST AS THE CHICAGO AREA FOR MONDAY AS IT APPEARS THAT SOME SCATTERED SHOWERS AND THUNDERSTORMS MAY EFFECT THE REGION. THIS MAY ALSO HINDER WARMING ON MONDAY. THEREFORE TEMPERATURES MAY ONLY GET INTO THE MID 70S. HOWEVER...IF THIS CONVECTIVE ACTIVITY DOES NOT DEVELOP...WE WILL LIKELY ONCE AGAIN BE IN THE 80S. THE WESTERN TROUGH SHOULD DEVELOP INTO A CLOSED LOW ACROSS THE CENTRAL AND SOUTHERN PLAINS BY LATE TUESDAY. THIS SHOULD KEEP MUCH OF THE PRECIP WEST OF THE AREA. THE MODELS STRUGGLE WITH THE TRACK AND SPEED OF THIS CLOSED LOW...AS THEY TYPICALLY DO...LATER NEXT WEEK. HOWEVER...IT DOES APPEAR THIS FEATURE WILL SLOWLY MEANDER EASTWARD. THIS WILL PRODUCE BETTER CHANCES FOR INCLEMENT WEATHER ACROSS THE AREA LATER THIS COMING WEEK. ALTHOUGH TEMPERATURES WILL LIKELY COOL AS PRECIPITATION CHANCES INCREASE...IT APPEARS TEMPERATURES WILL STILL REMAIN WELL ABOVE THE SEASONAL AVERAGES THROUGH THE PERIOD. KJB && .CLIMATE... 925 AM CDT FRI RECORD HIGHS ARE POSSIBLE OVER THE WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK. HERE ARE RECORDS AND YEAR OF OCCURRENCE FOR ORD AND RFD FOR NEXT FEW DAYS... RECORD MAXIMUM TEMPERATURES FOR CHICAGO MAR 17 74 2009 MAR 18 74 1969 MAR 19 78 1921 MAR 20 76 1938 RECORD MAXIMUM TEMPERATURES FOR ROCKFORD MAR 17 74 2003 MAR 18 73 1945 MAR 19 78 1921 MAR 20 79 1921 NORMAL NUMBER OF 70 DEGREE DAYS IN MARCH FOR BOTH CHICAGO AND ROCKFORD IS 1.2. RECORD NUMBER OF DAYS WITH MAX TEMP 70 OR ABOVE IN MARCH CHICAGO 9 IN 1945...6 IN 1910 AND 1907. ROCKFORD 11 IN 1910...7 IN 1945. RECORD FOR CONSECUTIVE 70 DEGREE DAYS IN MARCH CHICAGO...5 FROM MARCH 12-16 1995. ROCKFORD...9 MARCH 23-31 1910. TEMPERATURES IN THE 80S ARE EXTREMELY RARE IN MARCH. FOR CHICAGO...DATA GOES BACK TO 1872. THERE HAVE ONLY BEEN A TOTAL OF 10 DAYS IN MARCH WITH A HIGH TEMPERATURE OF 80 DEGREES. THE MOST IN ONE YEAR WAS 2 IN 1986. FOR ROCKFORD RECORDS GO BACK TO 1906. THERE HAVE ONLY BEEN 12 80 DEGREE DAYS IN MARCH. THE MOST IN ONE YEAR WAS 2 IN 1907...1939...AND 1986. ALLSOPP/TRS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 12Z... * SLIGHT CHANCE OF THUNDERSTORMS THROUGH PERIOD IZZI //DISCUSSION...UPDATED 12Z... SCTD TSRA OVER NORTH CENTRAL ILLINOIS EARLY THIS MORNING EXPECTED TO CONTINUE MOVING NORTHEASTWARD WITH GUIDANCE SUGGESTING A WEAKENING TREND THROUGH MID MORNING. CURRENTLY ANTICIPATE TSRA ACTIVITY TO REMAIN NORTHWEST OF CHGO METRO TERMINALS AND HAVE MAINTAINED A DRY FORECAST...AS THE CELLS PERCOLATING SOUTH TOWARD LASALLE PERU SEEM TO BE STRUGGLING TO TAKE OFF. WHILE THIS WAVE WILL MOVE OUT BY MIDDAY...INSTABILITY INCREASES THIS AFTERNOON SO CANNOT COMPLETELY RULE OUT ADDITIONAL ISOLD TSRA DEVELOPMENT GIVEN THOUGH CONFIDENCE IS DEFINITELY LOW ENOUGH TO KEEP OUT OF THE TAFS. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO LIFT NORTHEAST FROM THE SOUTHERN PLAINS TONIGHT...HOWEVER STILL GETTING CONFLICTING ACCOUNTS FROM THE VARIOUS MODELS ON HOW TSRA POTENTIAL WILL PLAY OUT TONIGHT. GIVEN THIS CONFIDENCE IS NOT HIGH ENOUGH TO GO WITH ANYTHING MORE THAN PROB30 FOR TONIGHT...HOWEVER OBSERVATIONAL TRENDS AND LATER MODEL GUIDANCE WILL LEND TO GREATER CONFIDENCE IN THE POTENTIAL FOR TSRA TONIGHT. OUTSIDE OF ANY TSRA ACTIVITY SHOULD SEE VFR CONDITIONS WITH MODEST SOUTHERLY WINDS. GRADIENT STILL LOOKS TO BE STRONG ENOUGH TO KEEP ANY LAKE BREEZE THIS AFTERNOON EAST OF THE TERMINALS. IZZI //ORD AND MDW CONFIDENCE...UPDATED 12Z... * LOW CONFIDENCE IN TSRA POTENTIAL THRU PERIOD * HIGH CONFIDENCE IN OTHER FORECAST ELEMENTS IZZI //OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z... SUNDAY NIGHT THROUGH TUESDAY...SLIGHT CHANCE OF TSRA OTHERWISE GENERALLY VFR. WEDNESDAY AND THURSDAY...OCCASIONAL SHRA/ISOLD TSRA. MVFR LIKELY WITH PERIODIC IFR POSSIBLE. FRIDAY...CHANCE OF SHRA. MVFR LIKELY. IZZI && .MARINE... 242 AM CDT LOW PRESSURE TRACKING EAST TO HUDSON BAY TODAY WILL FRESHEN UP THE SOUTH WINDS SLIGHTLY OVER NORTHERN PORTIONS OF THE LAKE. OTHERWISE...GENERALLY LOOKING FOR STABLE CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK WITH PERSISTENT SOUTHERLY BREEZE AND NO SIGNIFICANT WINDS/WAVES. HIGHER DEWPOINT AIR ADVECTING OVER THE COOLER WATERS WILL LEAD TO AT LEAST SOME POTENTIAL FOR AREAS OF DENSE FOG INTO EARLY NEXT WEEK. NO HEADLINES PLANNED AT THIS TIME AS SATELLITE IMAGERY SHOWS LITTLE THICK FOG OR STRATUS OVER THE LAKE AND CONFIDENCE IS LOW AS TO HOW FOG WILL PLAY OUT THE NEXT 48 HOURS. IZZI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
Hazardous weather outlook, Mar 17, 8:09 AM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
809 AM CDT SAT MAR 17 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
181315-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
809 AM CDT SAT MAR 17 2012 /909 AM EDT SAT MAR 17 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
HAIL TO THE SIZE OF QUARTERS.
HEAVY RAIN.
FREQUENT LIGHTNING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS ARE LIKELY THIS MORNING...ESPECIALLY
NORTHWEST OF INTERSTATE 55. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE AREA...WITH A
BETTER CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY SOUTH OF
INTERSTATE 80.
DISCUSSION:
AN UPPER LEVEL DISTURBANCE COMBINED WITH UNSEASONABLY STRONG
INSTABILITY WILL CONTINUE TO SUPPORT THUNDERSTORMS EARLY THIS
MORNING...WITH ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL. THUNDERSTORMS WILL MOST LIKELY WEAKEN AND
DECREASE IN COVERAGE BY LATE MORNING...HOWEVER THERE IS A SLIGHT
CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TONIGHT
POTENTIALLY BRINGING WITH IT ANOTHER ROUND OF
THUNDERSTORMS...ESPECIALLY SOUTHERN PORTIONS OF THE AREA. IN
ADDITION TO HEAVY RAIN...A FEW OF THE STORMS TONIGHT COULD ALSO
PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SOME THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING...ESPECIALLY
ACROSS NORTHWESTERN INDIANA.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...MAINLY FOR AREAS
FROM CHICAGO TO PONTIAC AND POINTS WEST.
SLIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL ILLINOIS MONDAY NIGHT THROUGH TUESDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED HOWEVER SPOTTERS ARE
ENCOURAGED TO MONITOR CONDITIONS CLOSELY TODAY AND REPORT ANY
OBSERVED SEVERE WEATHER.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-181315-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
809 AM CDT SAT MAR 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
PATCHY DENSE FOG IS POSSIBLE TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SOME THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY.
AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181315-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
809 AM CDT SAT MAR 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE MAY BE AREAS OF DENSE FOG ON LAKE MICHIGAN TODAY AND
TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS FAR NORTHERN AND
SOUTHERN LAKE MICHIGAN...AND ACROSS SOUTHERN LAKE MICHIGAN
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH MONDAY.
SOME THUNDERSTORMS MAY LINGER ACROSS SOUTHERN LAKE MICHIGAN INTO
EARLY SUNDAY MORNING.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZIIn the hours before
Local storm report, Mar 17, 8:33 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
833 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL MARENGO 42.25N 88.60W
03/17/2012 E0.88 INCH MCHENRY IL LAW ENFORCEMENT
ESTIMATED MARBLE TO NICKEL SIZED HAIL...WHICH FELL FOR
ABOUT 5 MINUTES.
&&
RCLocal storm report, Mar 17, 8:36 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
836 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL MARENGO 42.25N 88.60W
03/17/2012 E0.88 INCH MCHENRY IL LAW ENFORCEMENT
ESTIMATED MARBLE TO NICKEL SIZED HAIL...WHICH FELL FOR
ABOUT 5 MINUTES.
&&
RCLocal storm report, Mar 17, 8:39 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL MARENGO 42.25N 88.60W
03/17/2012 E0.88 INCH MCHENRY IL TRAINED SPOTTER
SUSTAINED HAIL FOR SEVERAL MINUTES RANGING FROM PEA SIZED
TO NICKEL SIZED ON THE SOUTH SIDE OF MARENGO.
&&
RCLocal storm report, Mar 17, 8:58 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
858 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM HAIL 2 SW SYCAMORE 41.96N 88.72W
03/17/2012 E0.88 INCH DE KALB IL TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
BMDLocal storm report, Mar 17, 8:59 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
859 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HAIL 1 SW SYCAMORE 41.97N 88.71W
03/17/2012 E0.50 INCH DE KALB IL TRAINED SPOTTER
&&
BMDSpecial weather statement, Mar 17, 9:31 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
931 AM CDT SAT MAR 17 2012
ILZ005-011-012-171530-
DE KALB IL-KANE IL-MCHENRY IL-
931 AM CDT SAT MAR 17 2012
...SPECIAL WEATHER STATEMENT...
AT 926 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODSTOCK TO HUNTLEY...
MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTLEY... HAMPSHIRE... ALGONQUIN...
GILBERTS... LAKEWOOD... LAKE IN THE HILLS...
HEBRON... WOODSTOCK... PRAIRIE GROVE...
BULL VALLEY... WONDER LAKE... MCHENRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4250 8821 4196 8834 4197 8872 4227 8854
4249 8852
TIME...MOT...LOC 1431Z 207DEG 15KT 4239 8846 4223 8848
LENNINGThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 5:51 AM CDT | Special Weather Statement | LOT | Winnebago | 24 min |
| Mar 17, 6:23 AM CDT | Special Weather Statement | LOT | Boone | 52 min |
| Mar 17, 6:29 AM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 61 min |
| Mar 17, 7:30 AM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, McHenry | 45 min |
| Mar 17, 8:28 AM CDT | Special Weather Statement | LOT | McHenry | 47 min |
| Mar 17, 9:31 AM CDT | Special Weather Statement | LOT | McHenry | 59 min |
| Mar 17, 10:16 AM CDT | Areal Flood Advisory | LOT | McHenry | 92 min |
| Mar 17, 5:06 PM CDT | Special Weather Statement | LOT | Livingston | 54 min |
| Mar 17, 5:44 PM CDT | Areal Flood Advisory | LOT | Livingston | 3 hr |
| Mar 17, 6:09 PM CDT | Special Weather Statement | LOT | Will | 36 min |
| Mar 17, 6:27 PM CDT | Areal Flood Advisory | LOT | LaSalle | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.